New Mexico, 2020

Drought in New Mexico, July 1 to 31, 2020

July 1 to 31, 2020 · NWS ABQ · 28 events in 28 counties and zones

Drought conditions across northern and eastern New Mexico continued to deteriorate during the month of July. Moderate to extreme drought worsened to about 94 percent of the state of which about 14 percent across northern and southeast New Mexico was deemed as extreme drought.

Where it happened

Every event with a place to put it; 28 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Drought conditions across northern and eastern New Mexico continued to deteriorate during the month of July. Moderate to extreme drought worsened to about 94 percent of the state of which about 14 percent across northern and southeast New Mexico was deemed as extreme drought. Monsoon season got off to a slow start during the month of July as an area of high pressure strengthened over the state. Record heat and dry conditions were observed across the area for several days. A more traditional monsoon pattern developed toward mid-July with some areas receiving beneficial rainfall. Northeast New Mexico received above normal rainfall totals during the latter half of the month, and Clayton recorded their 6th wettest July on record with 5.84 of rainfall. Despite the more active pattern, storm tracks did not favor northwest and southeast New Mexico where below normal precipitation totals and worsening drought conditions were observed. Precipitation totals during the month of July generally ranged from two to three inches across southwest and south central New Mexico with one to three inches across central New Mexico and the Rio Grande Valley. Northeast New Mexico received the most amount of rainfall with CoCoRaHS observers in Union County receiving about five to seven inches. Southeast New Mexico and the Four Corners area received the least amount of precipitation with rain totals ranging from one to two inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 30, 10:56 PM MST, 1 hour 4 minutes earlier.

Area forecast discussion, Jun 30, 10:56 PM MST, 1 hour 4 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1156 PM MDT Tue Jun 30 2020

.AVIATION...
06Z TAF CYCLE
VFR conditions are forecast to continue aside of possible MVFR vsbys
at KFMN or KGUP through mid or late morning due to low level smoke
from fires in AZ. Winds will be lower most TAF sites today. Models
show near surface smoke could impact KLVS and KROW overnight but
confidence is very low. Smoke may return to at least the western RAF
sites again later Wednesday night.

&&

.PREV DISCUSSION...401 PM MDT Tue Jun 30 2020...
.SYNOPSIS...
Weaker winds and warmer temperatures are expected on Wednesday, then
high temperatures should be near normal through the weekend. A
moderate stream of monsoon moisture is forecast to begin flowing
northward over the state on Thursday with showers and thunderstorms
in the forecast each day thereafter. Thursday afternoon some
thunderstorms will produce little or no rain with gusty winds across
northern areas and in the central valley further south. Moisture
will become rich enough Friday through the weekend for a risk of
flash flooding below recent burn scars each day. A few strong to
severe thunderstorms will also be possible from the Sangre de Cristo
Mountains eastward Saturday and Sunday. Drier air will filter
over the state early next week with above normal temperatures and
decreasing coverage and wetness of showers and thunderstorms each
day.

&&

.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH WEDNESDAY NIGHT)...
Dry and cooler (for July 1st) air will continue to filter into the
area tonight as wind diminish in wake of an unseasonably strong
trough and attendant Pacific cold front. The clear/dry atmosphere
and lighter winds will set the stage for a rather chilly night for
parts of the west/north as the first day of July dawns Wednesday.
Min temps will flirt with record lows at places like Farmington,
Gallup, Taos, Angel Fire and Capulin. Included mentioned of hazy
skies/areas of smoke for parts of west-central NM to the RGV as well
as across Socorro into Lincoln counties. A later shift may need to
refine these areas but the broader message is elevated smoke should
be more noticeable for areas near Gallup, Crownpoint, Grants, and
the SAF-ABQ corridor as compared to last night. 500mb heights
quickly rebound with a much more relaxed southwest flow aloft going
into Wednesday. Models in good agreement with gradual air mass
moistening especially across the southern tier of zones supporting
increased afternoon cloud cover there. Latest HREF suggests any
wetting footprints to remain well south of our area Wed PM though
quick perusal of CAMS suggest some isolated high-based activity
vicinity of our SC high terrain that is also supported by the 12Z
EC. Better chances of showers and thunderstorms just beyond this
period. Max temperatures trending several degrees warmer
central/northwest but still a shade below seasonal average.

KJ

LONG TERM...(THURSDAY THROUGH TUESDAY)...
A mid-level high pressure system over TX and OK on Thursday is
forecast to drift slowly westward over southwest NM by Saturday
morning, then further west over AZ Sunday through Tuesday.

With the high east of us, modest monsoon moisture will begin to
stream northward over NM with a chance for showers and thunderstorms
over the mountains as well as the south central and southwest
lowlands Thursday. Surface dewpoints will remain fairly low in the
northern mountains and central valley on Thursday resulting in some
gusty and dry thunderstorms there. The moistening trend will continue
Friday and Friday night with a better chance of wetting
thunderstorms over the entire forecast area, except the Four Corners
region. There will be a risk of flash flooding below recent burn
scars from Friday through the weekend. Storms on Thursday and Friday
will tend to move toward the north and northeast at 10-15 mph.

Storms should move more toward the east and southeast off the high
terrain Saturday, then toward the southeast and south on Sunday
through Tuesday, as the high gradually shifts westward over AZ. A
weak disturbance tracking slowly eastward over CO will invigorate
convective activity from the northern mountains eastward Saturday,
then from the Sangre de Cristo Mountains eastward Sunday, where/when
there will also be a greater risk of burn scar flash flooding. A few
strong to severe thunderstorms will also be possible from the Sangres
eastward both days.

In the wake of the disturbance crossing CO a downtick in thunderstorm
coverage is expected Monday, and again Tuesday, as drier air filters
over the forecast area. After high temperatures near normal over the
weekend, readings will climb above normal areawide Monday, and from
a few to 7 degrees above normal by Tuesday. By Tuesday, thunderstorm
coverage should be sparse favoring the southern high terrain,
Sangres, and adjacent lowlands to the south and southeast.

44

&&

.FIRE WEATHER...
Red Flag Warning conditions ending early evening across eastern
areas.  This looks to be the last bout of critical fire wx for the
area through at least next Tuesday with a change toward more typical
early July fire wx conditions going into the holiday weekend.
Canceled the RFW for fire weather zone 109 a little early as winds
continue to diminish.

Models similar showing a more relaxed but increasingly moist south
to southwest flow aloft over the area Wednesday into Thursday as
high pressure aloft expands/builds northward over TX.  Main
challenges for our area in the near-term will be how quickly the air
mass moistens and the extent of thunderstorm coverage by Thursday
afternoon/evening. Latest indications are that isolated to scattered
wetting footprints will favor mainly the western/central high
terrain but there could be a trend toward more dry than wet storms
as this mid-week transition to a more active thunderstorm pattern
takes place.

Beyond Thursday,  models generally favor an elongated upper ridge
from southwest New Mexico into eastern Colorado on Friday with a max
centroid placement somewhere over eastern New Mexico to the TX
panhandle. This would favor western areas for continued moisture
advection along the western periphery of the high while weak NW to
SE steering flow would bring storms in the eastern plains during the
late afternoon or evening hours. Overall,  moisture level should
trend upward quite nicely with PWAT values near/above three-quarters
of an inch for central NM or just above climo for early July.  This
upper air pattern then undergoes a change with high pressure aloft
shifting or redeveloping west of NM this holiday weekend and placing
the area under a northwest flow aloft. Moisture recycling will
support daily rounds of thunderstorms with a trend toward more wet
than dry.

41

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Jun 30, 3:12 PM MST, 8 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
412 PM MDT Tue Jun 30 2020

NMZ201>241-011100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
412 PM MDT Tue Jun 30 2020

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Tonight

Critical fire weather conditions are expected across portions of
eastern New Mexico this afternoon until 7 PM MDT due to low humidity
and strong winds. Of greatest concern, will be the area along and 50
miles either side of Interstate 40.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Showers and thunderstorms will increase late this week and over the
holiday weekend as a modest monsoon flow develops. Stronger storms
over the weekend will generally be capable of wind gusts up to 45
mph, frequent cloud-to-ground lightning, and minor flooding. Flash
flooding will be possible over and below recent burn scars. Saturday
and Sunday, a few strong to severe thunderstorms will be possible
east of the Sangre de Cristo Mountains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

44

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

28 drought. Local standard time, as filed.

Drought, Northwest Plateau

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Northwest Plateau forecast zone
Reported by
Drought Monitor
Coordinates
36.045, -108.291 (the zone’s center; the record gives no point)

Severe to extreme drought conditions from June 2020 continued in July.

Drought, West Central Plateau

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
West Central Plateau forecast zone
Reported by
Drought Monitor
Coordinates
34.803, -108.222 (the zone’s center; the record gives no point)

Severe drought conditions from June 2020 continued in July.

Drought, Northwest Highlands

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Northwest Highlands forecast zone
Reported by
Drought Monitor
Coordinates
36.072, -107.535 (the zone’s center; the record gives no point)

Extreme drought conditions from June 2020 continued in July.

Drought, Far Northwest Highlands

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Far Northwest Highlands forecast zone
Reported by
Drought Monitor
Coordinates
36.236, -107.293 (the zone’s center; the record gives no point)

Extreme drought conditions from June 2020 continued in July.

Drought, Far Northeast Highlands

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Far Northeast Highlands forecast zone
Reported by
Drought Monitor
Coordinates
36.308, -104.796 (the zone’s center; the record gives no point)

Severe drought conditions from June 2020 worsened to extreme drought in July in southern Colfax County.

Drought, Union County

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Union County forecast zone
Reported by
Drought Monitor
Coordinates
36.482, -103.471 (the zone’s center; the record gives no point)

Extreme drought conditions in June 2020 improved to moderate to severe drought across most of Union County in July thanks to above normal precipitation. Northern portions of the county remained in extreme drought.

Drought, Tusas Mountains Including Chama

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Tusas Mountains Including Chama forecast zone
Reported by
Drought Monitor
Coordinates
36.544, -106.162 (the zone’s center; the record gives no point)

Extreme drought conditions from June 2020 continued in July.

Drought, Upper Rio Grande Valley

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Upper Rio Grande Valley forecast zone
Reported by
Drought Monitor
Coordinates
36.544, -106.162 (the zone’s center; the record gives no point)

Severe to extreme drought conditions from June 2020 continued in July.

Drought, Northern Sangre de Cristo Mountains

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Northern Sangre de Cristo Mountains forecast zone
Reported by
Drought Monitor
Coordinates
36.592, -105.139 (the zone’s center; the record gives no point)

Severe to extreme drought conditions from June 2020 worsened in July with all of the northern Sangre de Cristo Mountains in extreme drought.

Drought, East Slopes Sangre de Cristo Mountains

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
East Slopes Sangre de Cristo Mountains forecast zone
Reported by
Drought Monitor
Coordinates
36.032, -104.803 (the zone’s center; the record gives no point)

Severe to extreme drought conditions from June 2020 continued in July.

Drought, Johnson and Bartlett Mesas Including Raton Pass

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Johnson and Bartlett Mesas Including Raton Pass forecast zone
Reported by
Drought Monitor
Coordinates
36.544, -104.059 (the zone’s center; the record gives no point)

Extreme drought conditions from June 2020 continued across western portions of the area in July. Eastern Colfax County and western Union County improved to severe drought.

Drought, Jemez Mountains

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Jemez Mountains forecast zone
Reported by
Drought Monitor
Coordinates
36.023, -106.622 (the zone’s center; the record gives no point)

Severe drought conditions from June 2020 continued in July.

Drought, Southern Sangre de Cristo Mountains

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Southern Sangre de Cristo Mountains forecast zone
Reported by
Drought Monitor
Coordinates
36.115, -105.451 (the zone’s center; the record gives no point)

Severe drought conditions from June 2020 worsened to extreme drought across portions of the southern Sangre de Cristo Mountains in July.

Drought, Espanola Valley

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Espanola Valley forecast zone
Reported by
Drought Monitor
Coordinates
36.198, -106.100 (the zone’s center; the record gives no point)

Severe drought conditions from June 2020 continued in July.

Drought, Harding County

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Harding County forecast zone
Reported by
Drought Monitor
Coordinates
35.858, -103.820 (the zone’s center; the record gives no point)

Extreme drought conditions from June 2020 improved to severe drought in July.

Drought, Eastern San Miguel County

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Eastern San Miguel County forecast zone
Reported by
Drought Monitor
Coordinates
35.480, -104.816 (the zone’s center; the record gives no point)

Severe drought conditions from June 2020 continued in July.

Drought, Northeast Highlands

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Northeast Highlands forecast zone
Reported by
Drought Monitor
Coordinates
35.480, -104.816 (the zone’s center; the record gives no point)

Severe drought conditions from June 2020 continued in July.

Drought, Quay County

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Quay County forecast zone
Reported by
Drought Monitor
Coordinates
35.104, -103.550 (the zone’s center; the record gives no point)

Extreme drought conditions from June 2020 improved to severe drought in July.

Drought, Guadalupe County

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Guadalupe County forecast zone
Reported by
Drought Monitor
Coordinates
34.863, -104.791 (the zone’s center; the record gives no point)

Severe drought conditions from June 2020 continued in July.

Drought, De Baca County

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
De Baca County forecast zone
Reported by
Drought Monitor
Coordinates
34.342, -104.412 (the zone’s center; the record gives no point)

Severe drought conditions from June 2020 worsened to extreme drought across central De Baca County in July.

Drought, Curry County

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Curry County forecast zone
Reported by
Drought Monitor
Coordinates
34.574, -103.347 (the zone’s center; the record gives no point)

Severe drought conditions from June 2020 continued in July.

Drought, Roosevelt County

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Roosevelt County forecast zone
Reported by
Drought Monitor
Coordinates
34.021, -103.480 (the zone’s center; the record gives no point)

Severe drought conditions from June 2020 continued in July.

Drought, Chaves County Plains

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Chaves County Plains forecast zone
Reported by
Drought Monitor
Coordinates
33.363, -104.467 (the zone’s center; the record gives no point)

Severe drought conditions from June 2020 worsened in July with extreme drought developing across portions of southern and northern Chaves County.

Drought, Glorieta Mesa Including Glorieta Pass

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Glorieta Mesa Including Glorieta Pass forecast zone
Reported by
Drought Monitor
Coordinates
35.494, -105.396 (the zone’s center; the record gives no point)

Severe drought conditions developed across the Glorieta Pass area during July 2020. Below normal precipitation amounts set the stage for deteriorating drought conditions.

Drought, Santa Fe Metro Area

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Santa Fe Metro Area forecast zone
Reported by
Drought Monitor
Coordinates
35.416, -106.504 (the zone’s center; the record gives no point)

Severe drought conditions developed across southern Santa Fe County during July 2020. Below normal precipitation amounts set the stage for deteriorating drought conditions.

Drought, Sandia/Manzano Mountains Including Edgewood

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Sandia/Manzano Mountains Including Edgewood forecast zone
Reported by
Drought Monitor
Coordinates
35.121, -106.434 (the zone’s center; the record gives no point)

Severe drought conditions developed across northern portions of the Sandia/Manzano Mountains during July 2020. Below normal precipitation amounts set the stage for deteriorating drought conditions.

Drought, Estancia Valley

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Estancia Valley forecast zone
Reported by
Drought Monitor
Coordinates
35.066, -106.166 (the zone’s center; the record gives no point)

Severe drought conditions developed across central Torrance County during July 2020. Below normal precipitation amounts set the stage for deteriorating drought conditions.

Drought, Central Highlands

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Central Highlands forecast zone
Reported by
Drought Monitor
Coordinates
35.209, -105.548 (the zone’s center; the record gives no point)

Severe drought conditions developed across the Central Highlands during July 2020. Below normal precipitation amounts set the stage for deteriorating drought conditions.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2020Every state in 2020This day in weather historyWarnings in New Mexico, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 898327, 898328, 898329, 898330, 898331, 898332, 898333, 898334, 898335, 898336, 898337, 898338, 898339, 898340, 898341, 898342, 898343, 898344, 898345, 898346, 898347, 898348, 898349, 898351, 898352, 898353, 898354, 898355.